Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 78, NWS Cheyenne, WY

July 8, 2007Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 8, 2007, 4:26 PM MDT for Goshen County, Wyoming. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2007, 4:26 PM MDT (22:26 UTC)
Expired
Jul 8, 2007, 5:00 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 106 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
2774 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 082227
SVRCYS
WYC015-082300-
/O.NEW.KCYS.SV.W.0078.070708T2226Z-070708T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT SUN JUL 8 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING...

* UNTIL 500 PM MDT

* AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL GOSHEN COUNTY...OR ABOUT 8 MILES   
  SOUTHWEST OF TORRINGTON...AND MOVING SOUTHEAST AT 20 PH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4208 10432 4199 10437 4191 10418 4200 10411

$$

MG
2 follow-up statements
000 
WWUS55 KCYS 082243
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT SUN JUL 8 2007

WYC015-082300-
/O.CON.KCYS.SV.W.0078.000000T0000Z-070708T2300Z/
GOSHEN WY-
442 PM MDT SUN JUL 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EAST CENTRAL GOSHEN COUNTY...

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM MOVING EAST AT 20 MPH. ALTHOUGH THERE 
HAVE BEEN NO REPORTS OF HAIL YET...THIS THUNDERSTORM IS STILL 
CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. THIS STORM WAS 
LOCATED OVER EAST CENTRAL GOSHEN COUNTY...OR ABOUT 8 MILES SOUTH OF 
TORRINGTON.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4207 10421 4196 10429 4189 10411 4201 10407

$$
000 
WWUS55 KCYS 082254
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT SUN JUL 8 2007

WYC015-082301-
/O.EXP.KCYS.SV.W.0078.000000T0000Z-070708T2300Z/
GOSHEN WY-
451 PM MDT SUN JUL 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY
EXPIRES AT 500 PM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE. THIS THUNDERSTORM HAS ALSO DECREASED IN INTENSITY 
AS IT MOVES INTO SIOUX AND SCOTTS BLUFF COUNTIES IN NEBRASKA...NEAR 
HENRY. EXPECT PEA SIZE HAIL WITH BRIEF HEAVY RAIN AS IT MOVES EAST 
AT 20 MPH.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4207 10421 4196 10429 4189 10411 4201 10407

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:24 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 2:24 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MDT SUN JUL 8 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY.

TONIGHT...PASSAGE OF SHORTWAVE TROUGH AT PEAK HEATING ALONG WITH
UPSLOPE FLOW REGIME EAST OF THE LARAMIE RANGE WILL PROVIDE LIFT
NEEDED FOR SCATTERED TO NUMEROUS THUNDERSTORMS ALONG/EAST OF THE
LARAMIE RANGE...ESPECIALLY WITH DECENT LOW/MID LEVEL MOISTURE IN PLACE.
CONVECTIVE PARAMETERS SUCH AS LOW/MID LEVEL THETA-E
AXII...BUOYANCY...DIRECTIONAL/SPEED SHEAR...STEEP LAPSE RATES
POINT TO SOME OF THE STORMS BECOMING SEVERE THROUGH THIS EVENING
ACROSS THE SPC DAY ONE SLIGHT RISK AREA...WHICH IS WELL PLACED.
STEERING FLOW ALOFT WEAK...THUS SOME HEAVY RAINERS LOOK LIKELY.
EXPECTING CONVECTIVE CLUSTERS SUCH AS MULTICELL CLUSTERS
TO DEVELOP THROUGH THIS EVENING WHICH BOTH NAM/GFS SUGGEST.
BOUNDARY LAYER PROGS SUGGEST AREAS OF LOW CLOUDS LATE TONIGHT
ACROSS OUR SOUTHEAST ZONES.

MONDAY...MORE PRONOUNCED NORTH TO SOUTH ORIENTED LOW/MID LEVEL
THETA-E AXII DEVELOP ALONG THE LARAMIE RANGE. HOWEVER...WARM MID
LEVEL TEMPERATURES ACTING AS A CAPPING INVERSION WILL LIMIT AREAL
THUNDERSTORM COVERAGE IN THE AFTENROON AND EVENING AS IT WILL BE
MORE DIFFICULT TO OVERCOME THE CONVECTIVE INHIBITION...ALSO KNOWN
AS CIN.

MONDAY NIGHT...COLD FRONTAL PASSAGE WILL INTRODUCE A DRIER AIRMASS
INTO OUR NECK OF THE WOODS...FLUSHING OUT MUCH OF THE LOW LEVEL
MOISTURE.

TUESDAY...DRIER AND MORE STABLE AFTERNOON/EVENING IN THE WAKE OF
THE SIGNIFICANT COLD FRONT. LOW/MID LEVEL THETA-E RIDGE AXII WILL
BE SUPPRESSED TO CARBON COUNTY WITH NEGATIVE THETA-E ADVECTION
PROVIDING A DAMPER AND INHIBITING THUNDERSTORMS. PLEASANT AFTERNOON
FOR OUTDOOR WEATHER ENTHUSIASTS WANTING TO ENJOY A BRIEF RESPITE
FROM THE EARLY JULY HEAT.   RUBIN

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MAIN CHANGE TO THE LONG TERM FORECAST THIS MORNING WAS A WELL
COORDINATED DROP IN HIGH TEMPERATURES...ESPECIALLY FOR THE MIDDLE
OF NEXT WEEK. THIS IS THE PERIOD WHEN MID-LEVEL TEMPERATURES ARE
FORECAST BY THE MEDIUM RANGE MODELS TO SUPPORT SLIGHTLY BELOW NORMAL
TEMPERATURES.

OTHERWISE...THE INHERITED FORECAST CONTINUED TO LOOK REASONABLE
WITH AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE THROUGH THE
PERIOD AS WEAK DISTURBANCES MOVE OVER THE AREA IN NORTHWEST FLOW
ALOFT.

TEMPERATURES WILL GRADUALLY WARM TO NEAR NORMAL VALUES LATE IN THE
WEEK AND THROUGH NEXT WEEKEND AS THE UPPER LEVEL RIDGE SHIFTS EAST
OVER THE AREA AND A THERMAL RIDGE DEVELOPS BENEATH IT. CARPENTER

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS THRUOGH THIS
EVENING...ESPECIALLY ALONG AND EAST OF THE LARAMIE RANGE. SOME
THUNDERSTORMS ALONG/EAST OF THE LARAMIE RANGE WILL LIKELY PRODUCE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN THROUGH THIS
EVENING. AREAS OF LOW CLOUDS AND PATCHY FOG DEVELOPING ACROSS
SOUTHEAST ROUTES LATE TONIGHT AND MONDAY MORNING. VFR...EXCEPT
MVFR IN SOME THUNDERSTORMS. LOCALIZED IFR LATE TONIGHT AND MONDAY
MORNING IN FOG AND LOW CLOUDS. VFR ON MONDAY...EXCEPT FOR LOCALIZED
MVFR IN AFTERNOON AND EVENING THUNDERSTORMS.   RUBIN

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM....CARPENTER
Hazardous weather outlook, Jul 8, 9:54 AM MDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
954 AM MDT SUN JUL 8 2007

NEZ001>003-019>021-054-055-WYZ060-066>070-091600-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
954 AM MDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS. THE STORMS WILL BE GENERATED
BY AN APPROACHING WEATHER DISTURBANCE AND LOW LEVEL UPSLOPE FLOW.
SOME OF THE THUNDERSTORMS WILL LIKELY BECOME SEVERE...PRODUCING
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. MOVEMENT OF
THE STORMS WILL BE EAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS JUST ABOUT EACH
DAY THIS WEEK.  A FEW OF THE STORMS ON MONDAY MAY BE ABLE TO PRODUCE
HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LOOKS INCREASINGLY LIKELY THIS AFTERNOON AND
EVENING. PLEASE CALL OR SEND REPORTS ABOUT THUNDERSTORMS TO YOUR
NATIONAL WEATHER SERVICE. WE APPRECIATE REPORTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>065-091600-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-
954 AM MDT SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THIS EVENING. THE STRONGEST STORMS WILL PRODUCE WIND GUSTS TO 55
MPH...SMALL HAIL AND LOCALLY HEAVY RAIN. STORM MOVEMENT WILL BE EAST
AT 20 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS EACH DAY THIS
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LOOKS UNLIKELY THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 8, 2:21 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             2 N CHEYENNE            41.17N 104.79W
07/08/2007  E0.50 INCH       LARAMIE            WY   PUBLIC

            SPOTTER REPORTED MOSTLY ONE HALF INCH HAIL WITH A FEW
            DIME SIZE.

0210 PM     HAIL             2 W CHEYENNE            41.15N 104.83W
07/08/2007  E0.50 INCH       LARAMIE            WY   OTHER FEDERAL

            ONE-HALF INCH HAIL COVERING GROUND AT WARREN AIR FORCE
            BASE WEATHER. ALSO REPORTED ONE-HALF INCH OF RAINFALL IN
            30 MINUTES ALONG WITH 35 KNOT WIND GUST.

&&

SJC
Local storm report, Jul 8, 2:57 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       5 SSW CHEYENNE          41.08N 104.83W
07/08/2007  E1.00 INCH       LARAMIE            WY   PUBLIC

            ONE INCH RAINFALL REPORTED IN 30 MINUTES.

0255 PM     HAIL             10 N CHEYENNE           41.29N 104.79W
07/08/2007  E0.25 INCH       LARAMIE            WY   PUBLIC

            VERY HEAVY RAINFALL ALSO REPORTED.

&&

SJC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:07 PM MDTSevere Thunderstorm WarningCYSLaramie53 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.